MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 48MM ID INTL COCR LINER 60MM; PRSTHSIS,HIP,SMI-CNSTRAIND,UNCMNTD,MTAL/POLYMR,NON-POROUS,CALICUM-PHSPHTE

SMITH & NEPHEW, INC. R3 48MM ID INTL COCR LINER 60MM; PRSTHSIS,HIP,SMI-CNSTRAIND,UNCMNTD,MTAL/POLYMR,NON-POROUS,CALICUM-PHSPHTE
Catalog Number 71335860
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/19/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the left femoral stem broke inside the patient, so a surgical intervention was performed and the stem was removed.Also patient presented metallosis.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.The clinical/medical team concluded, without the explanted components, pathology, or other supporting documentation, the reported metallosis cannot be confirmed nor can the root cause for the fractured stem be concluded.The patient impact beyond the left hip revision and associated pain cannot be determined.No further medical assessment is warranted at this time.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.Product was sterilized according to sterilization release documentation from quality control.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The affected complaint devices were returned and evaluated.A lab analysis conducted during this investigation noted that bone on-growth was observed on the porous coating on the shell; this indicates good fixation within the acetabulum.Scratches on the inner diameter of the shell were observed.The gouging on the shell¿s rim is likely due to removal.A footprint of the locking features of the shell was observed on the outer diameter of the liner.Bone on-growth was observed on the porous coated region of the sleeve; this indicates good proximal fixation of the femoral component.Damage and scratching on the sleeve and distal part of the stem are likely due to removal of the components.The stem fractured in the region proximal to the sleeve.Fretting was observed on the lateral side of the proximal stem.Radial lines were seen on the fracture surface of the proximal stem section.The crack most likely initiated in the lateral region of the stem and was due to fatigue.Scratches on the stem¿s neck were observed and were likely caused by removal.A circular wear zone was observed on the surface of the femoral head ; this is likely due to the articulation of the head within the liner in vivo.No defects in manufacturing of the device, material, or design were noted.A review of complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.A review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.A clinical evaluation noted that without the pathology report or other supporting documentation, the reported metallosis cannot be confirmed.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 48MM ID INTL COCR LINER 60MM
Common Device Name
PRSTHSIS,HIP,SMI-CNSTRAIND,UNCMNTD,MTAL/POLYMR,NON-POROUS,CALICUM-PHSPHTE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7528488
Report Number1020279-2018-00961
Device Sequence Number18890270
Product Code MEH
UDI-Device Identifier03596010561381
UDI-Public03596010561381
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K042127
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/29/2018
Device Catalogue Number71335860
Device Lot Number08GW18031
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/23/2018
Supplement Date Received by Manufacturer04/23/2018
04/23/2018
Initial Report FDA Received Date05/19/2018
Supplement Report FDA Received Date07/26/2018
03/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age43 YR